Tennessee, 2003

Damaging Wind in Tennessee, November 18, 2003

November 18, 2003 · NWS MRX · 1 event in 1 county or zone

A few trees were reported down across the western part of the county generally west of Wartburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees were reported down across the western part of the county generally west of Wartburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 18, 3:35 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Nov 18, 3:35 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EST TUE NOV 18 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*******************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EST TUE NOV 18 2003

TONIGHT AND TOMORROW...MODELS CONTINUE TO ADVERTISE A SIGNIFICANT
RAIN EVENT FOR TONIGHT INTO TOMORROW.  SOME DIFFERENCES IN SPEED OF
UPPER SYSTEM...WILL TRY TO FOLLOW A COMPROMISE.  FRONT TO PUSH IN
TONIGHT...THEN WILL EXIT THE AREA ON WEDNESDAY.  STRONG SOUTHERLY
FLOW AHEAD OF THIS SYSTEM WILL CONTINUE TO PUMP IN PLENTY OF GULF
MOISTURE...AND DIVERGENT FLOW ALOFT WILL ENHANCE THE LIFT.  LOOKS
LIKE INSTABILITY WILL BE LIMITED...BUT STRONG FLOW AND PLENTY OF LOW
LEVEL HELICITY MEANS ANY THUNDERSTORMS COULD BE SEVERE. WILL
CONTINUE WIND ADVISORY FOR THE MOUNTAINS...AND WILL CONTINUE FLOOD
WATCH AS WELL.  CATEGORICAL POPS ALL ZONES TONIGHT AND
TOMORROW...BUT WILL TAPER OFF IN THE GRIDS DURING THE DAY
TOMORROW.

WEDNESDAY NIGHT THROUGH TUESDAY...FRONT EAST OF OUR CWA...BUT MODELS
DISAGREE ON THE SPEED OF MOVING THE UPPER LOW OUT OF THE AREA.  GFS
PUSHES UPPER TROUGH...MOISTURE AND PRECIP OUT OF OUR AREA EARLY
WEDNESDAY EVENING...WHILE ETA/NGM DEVELOP A CLOSED LOW IN THE
CAROLINAS WHICH KEEPS US IN THE WRAPAROUND MOISTURE LONGER.  WILL GO
WITH THE ETA WHICH HAS THE UPPER LOW A LITTLE FURTHER EAST THEN
NGM.  WILL KEEP LOW CHANCE POPS FOR WEDNESDAY NIGHT...WITH BEST POPS
IN THE NORTH...AND SLOWLY DRYING IT OUT BY MORNING.  WILL KEEP
THURSDAY THROUGH SUNDAY DRY WITH RIDGE BUILDING IN.  ANOTHER COLD
FRONT PROGGED TO MOVE IN MONDAY...WILL GO WITH LOW CHANCE POPS
DURING THE DAY.  DRY WEATHER RETURNS ON TUESDAY.

CHA   59  61  41  62 / 100  80  20  10
TYS   59  61  40  59 / 100  90  30  10
TRI   58  61  39  55 / 100  90  40  10
OQT   59  61  40  58 / 100  90  30  10

.MRX...
NC...FLOOD WATCH FOR TONIGHT THROUGH WEDNESDAY MORNING FOR ZONES
NCZ060>061.
WIND ADVISORY FOR TONIGHT FOR ZONES NCZ060>061.

TN...FLOOD WATCH FOR TONIGHT THROUGH WEDNESDAY MORNING FOR ZONES
TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.
WIND ADVISORY FOR TONIGHT FOR ZONES
TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...TNZ087
...TNZ102.

VA...FLOOD WATCH FOR TONIGHT THROUGH WEDNESDAY MORNING FOR ZONES
VAZ001>002...VAZ005>006...VAZ008.

LDW/GH

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1025 AM EST TUE NOV 18 2003

TEMPERATURES ALREADY AT OR ABOVE FORECAST HIGHS IN SOME AREAS.
PRECIP TO OUR WEST MAKING SLOW PROGRESS.  WILL ISSUE UPDATE TO
REMOVE MORNING WORDING...TO ADJUST HIGHS UP...TO ADJUST WINDS UP MOST
ZONES...AND TO ADJUST POPS DOWN A BIT NORTH AND EAST.  WILL CHANGE
HIGH WIND WATCH TO A WIND ADVISORY...AND MAKE TIMING THIS AFTERNOON
AND TONIGHT. WILL MAKE TWEAKS TO SOME TONIGHT WINDS AS WELL. UPDATE
OUT SOON.

*********************************************************************
MORNING FORECAST DISCUSSION
435 AM EST TUE NOV 18 2003

TONIGHT AND TOMORROW...MODELS CONTINUE TO ADVERTISE STRONG SYSTEM
WILL APPROACH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS OVER
THE NEXT 24 HOURS. MODELS DEPICT HIGHLY AMPLIFIED TROUGH OVER THE
CENTRAL PLAINS WILL EVOLVE INTO A CLOSED CIRCULATION AND BECOME LESS
PROGRESSIVE. 00Z MESOETA RUN DEPICTS POSITION OF CUT-OFF UPPER LOW
SOMEWHAT SOUTH OF THE 21Z SHORT RANGE ENSEMBLE MEAN POSITION. AT ANY
RATE...SIGNIFICANT EVENT SHAPING UP THROUGH THE FIRST TWO PERIODS
WITH POTENTIALLY HEAVY RAIN AND SEVERE WEATHER THE GREATEST THREATS.
A STRONG LOW-LEVEL JET IS ALSO ANTICIPATED WHICH COULD RESULT IN
HIGH WINDS ESPECIALLY IN THE HIGHER ELEVATIONS. WILL ISSUE A HIGH
WIND WATCH FOR THE MOUNTAINS FOR THIS EVENING AND OVERNIGHT. WILL
ALSO ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE FORECAST AREA IN
ANTICIPATION OF LINGERING HEAVY RAIN EVENT ASSOCIATED WITH
AFOREMENTIONED SLOW-MOVING SYSTEM. AS FOR TEMPS...AVN MOS HAS BEEN
THE MOST CONSISTENT AND WILL TEND TO FAVOR THOSE NUMBERS.

WEDNESDAY AND BEYOND...SOME SIGNIFICANT CHANGES MADE IN THE GRIDS
AND FORECAST FOR THIRD AND FOURTH PERIODS.  THE SOUTHERN END OF THE
UPPER LEVEL TROUGH IS PROGD TO CLOSE OFF AND THUS SLOW DOWN THE END
OF BOTH THE RAIN AND WIND FROM THIS EVENT.  COORDINATION ON THE CHAT
LED TO A DECISION TO GO MORE WITH THE GFS MODEL SOLUTION (CLOSEST TO
THE ENSEMBLE MEAN) FOR WEDNESDAY INTO THURSDAY TIMEFRAME.  THUS...
RAIN CHANCES WERE INCREASED FOR WEDNESDAY AS THE SYSTEM SLOWS...AND
RAIN CHANCES ALSO INCREASED FOR MUCH OF WEDNESDAY NIGHT AS MOISTURE
WRAPS AROUND INTO THE FORECAST AREA...AND LIFT LINGERS.  THROWING
OUT THE ETA SOLUTION AND GOING WITH THE GFS...WHICH KEPT WINDS MORE
NORTHERLY INTO THURSDAY.  THESE NW TO N WINDS WILL BE QUITE BRISK
AND WE MAY NEED A WIND ADVISORY FOR AT LEAST THE HIGHER TERRAIN
AREAS FOR WEDNESDAY AND WEDNESDAY NIGHT.

OTHERWISE...DAY SHIFT MAY NEED TO CONSIDER A WIND ADVISORY FOR AREAS
OUTSIDE OF THE HIGH WIND WATCH.  THIS WOULD BE MAINLY TONIGHT...AS
WINDS MAY NOT REACH ADVISORY CRITERIA UNTIL LINE OF STORMS APPROACH.
PRELIMINARY TEMPS AND POPS FOLLOW FOR COORDINATION...AND ALL WEB
PRODUCTS ARE AVAILABLE AT THIS TIME.

FCSTID =   99
CHA   68  58  61  42 /  80 100  80  20
TYS   69  56  58  40 /  80 100  80  30
TRI   70  55  58  39 /  70 100  80  50
OQT   69  56  58  40 /  80 100  80  30

LCM/TG

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
825 PM EST MON NOV 17 2003

AREA UNDER SOUTHWEST FLOW ALOFT AS UPPER RIDGE EXITS THE REGION
AT THE APPROACH OF A SIGNIFICANT LOW PRESSURE SYSTEM COMING IN FORM
THE WEST.  THE SOUTHERLY FLOW WILL CONTINUE MILD CONDITIONS
TONIGHT.  DEW POINTS REMAIN HIGH WITH LOW LEVEL MOISTURE IN PLACE
WHICH WILL AID THE DEVELOPMENT OF PATCHY FOG OVERNIGHT.  SEASONALLY
WARM CONDITIONS ARE EXPECTED ON TUESDAY WITH 850MB TEMPS IN THE
DOUBLE DIGITS.  A STRONG AND WELL ORGANIZED WEATHER SYSTEM WILL MOVE
IN LATE TUESDAY.  ABUNDANT MOISTURE AND STRONG WIND FIELD WILL
ACCOMPANY THE SYSTEM.  ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS OUT AHEAD OF THE SYSTEM SHOULD MOVE IN BY MID
DAY...WITH THE MAIN BAND OF POTENTIALLY HEAVY PRECIP EXPECTED DURING
THE EVENING AND OVERNIGHT HOURS.  ALL HANDLED IN CURRENT
FORECAST...NO UPDATES EXPECTED.

MJB
Hazardous weather outlook, Nov 18, 5:00 AM EST, 12 hours 15 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD
OF AN APPROACHING LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT...
AND POSSIBLY REACH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS BY
THIS AFTERNOON OR EVENING. THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 50 MPH.  HOWEVER...
ISOLATED TORNADOES CANNOT BE RULED OUT.

BREEZY TO WINDY CONDITIONS WILL LIKELY OCCUR AREAWIDE AS THE STORM
SYSTEM APPROACHES THIS AFTERNOON...AND CAUSES SOUTHERLY WINDS TO
INCREASE TO 20 TO 30 MPH...WITH HIGHER GUSTS EXPECTED IN THE HIGHER
TERRAIN AREAS.  LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH WILL BE
POSSIBLE MAINLY TONIGHT...AS THE COLD FRONT PUSHES SLOWLY EASTWARD
THROUGH THE REGION.  THUS...THERE IS ALSO A POTENTIAL FOR FLOODING
ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

LCM

In the hours before

Local storm report, Nov 18, 4:03 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EST TUE NOV 18 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    1E WHITESIDE              TN   WIND DAMAGE
11/18/03   MARION                         A TRACTOR-TRAILER WAS
                                          BLOWN OFF THE HIGHWAY ON
                                          INTERSTATE 24. REPORTED
                                          BY SHERIFFS DISPATCH.
Local storm report, Nov 18, 4:32 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EST TUE NOV 18 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    12SW PIKEVILLE            TN   WIND DAMAGE
11/18/03   BLEDSOE                        SEVERAL TREES DOWN ON AND
                                          ALONG BARGER LOOP IN
                                          PAILO. REPORTED BY
                                          SHERIFFS DISPATCH.
Local storm report, Nov 18, 5:01 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
501 PM EST TUE NOV 18 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    COUNTY WIDE               TN   WIND DAMAGE
11/18/03   MEIGS                          A FEW TREES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          SHERIFFS DISPATCH.

0450 PM    COUNTY WIDE               TN   WIND DAMAGE
11/18/03   BRADLEY                        SEVERAL TREES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          SHERIFFS DISPATCH.

The radar

The Knoxville radar (KMRX), 108 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
November 18, 5:15 PM EST
Where
Morgan County, Wartburg
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -84.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335339.